View Full Version : 18 year old afraid to start propecia. Please help!

09-05-2014, 05:01 PM
Hello, I am posting on these forums with a lot of stress in mind. I am an 18 year old and my hair has gotten very thin in the past year. This happened to my cousin on my moms side, who was completely bald by 23. I went to the doctor today and got a prescription for generic finasteride. Now, i was excited at first, but now I am anxious about starting it. Right now, it is not very noticable that I am balding, in fact, most people cant tell as it is still rather early in the process. I have heard that taking finasteride causes immense shedding. Will this shedding cause noticable bald patches in my hair?? How common is it? I am at college and it would be very embarrassing to just randomly have a bunch of hair fall out and cause me to appear bald even before I would without medication. The only reason I am doing this is because I heard starting early is your best bet to get the best results with finasteride, but Im really afraid of the shedding phase. What should I do?

09-05-2014, 05:20 PM
I'm a few months from turning 18 and, like you, am nervous about finasteride. I talked to my dermatologist last week about getting a prescription and he was very positive about it. Hopefully your doctor also talked about possible side effects. Not saying that they will happen, but it is something to think about. From what I've read shedding can happen but not always. Shedding can be a sign that your hair is improving but I would start with a smaller dose and work my way up if I were you. Also, is it worth losing some of your hair temporarily and then maintaining what you have now or continuing to lose ground without taking anything? Be mindful of side effects though, especially at our age.

09-06-2014, 06:46 AM
I'm 23 and soon making an appointment with a dermatologist to see what's going on with my hair. I'm so on-and-off with Finasteride that I don't know what to do myself. My hair loss is mostly noticeable only to me at this point I'd say, but why let it get worse, THEN get on Finasteride?

100% chance of losing your hair, or about an 85% chance of at least maintaining your hair with, in my estimation, a 2% chance of some serious side effects?

I know studies say there's a 2% chance of side effects overall, but that's a complete lie. Supporters of Finasteride almost always say they have side effects with Finasteride at some point, whether they're temporary or long lasting.

I don't want side effects. Nobody wants side effects. But I think you need to get into Finasteride (if you plan on taking it) at least preparing yourself for the possibility of side effects, and sticking through them for at least a month to see if they go away.

The part that scares me the most I think is being on it potentially for years with no side effects. Something new comes out with hair, so I stop taking it ... then BOOM, post-finasteride syndrome.

09-08-2014, 09:31 PM
I started using finasterid and minoxidil about 6 months ago, and if I could have started it when I was your age, I wouldn't hesitate for a minute; I think I'd be much better off than now. I'm 32, and have only great things to say about finasteride (and minoxidil, which I think you should consider using as well).

Don't worry about "being in college," "shedding," "low semen count," etc...just get a prescription and take a 1 year commitment (and also get the minoxidil foam from Costco). If you start having undesirable side effects then you can stop, but trust me, you'll be glad you started when you did when you're my age.

09-09-2014, 05:20 PM
Its pretty safe its been around for 20 years. You will be on it less than 5 most likely before something else it out. Really finasteride is getting towards the end of its life finally and I dont think being on it for a few years will be a big deal considering how how safe it generally it is. I saw a derm like 6 years ago and he said it was plenty safe and tons of guys he had were on it.